Ohio, 2010

Damaging Winds in Ohio, June 9, 2010

June 9, 2010 · NWS PBZ · 4 events in 3 counties and zones

Low pressure moving across the Great Lakes pulled a cold front across the Ohio Valley with scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Great Lakes pulled a cold front across the Ohio Valley with scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 7:15 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 9, 7:15 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT WED JUN 9 2010

.SYNOPSIS...
AFTER A COLD FRONT CROSSES THE UPPER OHIO VALLEY TONIGHT...HIGH
PRESSURE WILL BUILD AND DRY THE WEATHER FOR THURSDAY AND FRIDAY.
RAIN CHANCE WILL RETURN THIS WEEKEND WITH THE ADVANCE OF LOW
PRESSURE TOWARD THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT EXTENDING FROM LOW PRESSURE ANALYZED OVER THE WESTERN
GREAT LAKES THIS EVENING WILL COMPLETE A CROSSING OF THE REGION TONIGHT.
RAIN SHOWERS THAT REMAIN IN ADVANCE OF THAT FEATURE WILL DIMINISH
IN COVERAGE THROUGH THE EVENING AND CEASE DURING THE OVERNIGHT
WITH DRY ADVECTION AND AS HIGH PRESSURE BEGINS TO BUILD. DESPITE
THE LOWERING DEWPOINTS, RESIDUAL MOISTURE AND LACK OF A COOL
INFLUX SUPPORTS A LOW TEMPERATURE FORECAST AT, OR A FEW DEGREES
ABOVE NORMAL...PRETTY CLOSE TO MOS GUIDANCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD ON THURSDAY...BECOMING CENTERED OVER THE
GREAT LAKES...LEAVING REFRESHING NORTHWEST WIND OVER THE UPPER OHIO
VALLEY WITH COMFORTABLE HUMIDITY AND SEASONABLY WARM TEMPERATURES.

THE SURFACE HIGH IS PROJECTED RAPIDLY EASTWARD BY FRIDAY WITH
INVERTED TROUGH FORECAST OVER THE WESTERN LAKES. THAT BOUNDARY
LAYER PATTERN UNDER BROAD RIDGE ALOFT WILL MEAN A WARM CLOSE TO
THE WEEK WITH INCREASING HUMIDITY. THE INCREASED INSTABILITY WITH
THE ADVANCE OF THE TROUGH ON SATURDAY...WITH SHORTWAVE PROJECTED
ACROSS THE RIDGE ALOFT...SUPPORTS THE CHANCE FOR THUNDERSTORMS
IN THE WEEKEND FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A FRONTAL BOUNDARY IS EXPECTED TO DRAPE ACROSS THE CWA SUNDAY
AFTERNOON...AND REMAIN NEARLY STATIONARY THROUGH MONDAY. THIS
BOUNDARY IS EXPECTED TO BE THE FOCUS FOR INTERMITTENT SHOWERS AND
THUNDERSTORMS DURING THE BEGINNING OF THE WEEK. SURFACE HIGH
PRESSURE IS PROGGED TO BUILD AND PROVIDE DRIER WEATHER FOR MIDWEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AT TIME OF TAF ISSUANCE MOST TERMINALS REMAINED UNDER IFR
CONDITIONS. IFR CONDITIONS ARE EXPECTED TO LIFT WITH THE PASSAGE
OF A COLD FRONT DURING THE EVENING HOURS. STILL CANNOT RULE OUT
THE POSSIBILITY THAT SOME LOCATIONS MAY SEE MVFR CONDITIONS
OVERNIGHT...ESPECIALLY MGW WHERE THE FRONTAL PASSAGE WILL COME
LAST...BUT HAVE DECIDED TO GO VFR WITH TAFS AFTER MIDNIGHT. SKIES
HAVE GENERALLY CLEARED OUT BEHIND THE COLD FRONT TO THE WEST...AND
THINK THAT WINDS AROUND 5 KTS SHOULD ALLOW FOR ENOUGH MIXING TO
PREVENT STRATUS/FOG FORMATION. IF WINDS SLACK OFF A BIT...LOW
LEVEL MOISTURE FROM RAINFALL TODAY WOULD LIKELY ALLOW FOR
RESTRICTIONS TO CONTINUE THROUGH THE REST OF THE NIGHT.

SURFACE HIGH WILL BUILD IN FROM THE MIDWEST TO PROVIDE PREVALENT
VFR FOR THURSDAY AND FRIDAY. A LOW PRESSURE SYSTEM MOVING
NORTHEAST FROM TEXAS WILL BRING SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL FOR MVFR/IFR RESTRICTIONS FOR THE WEEKEND INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 9, 11:56 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1256 PM EDT WED JUN 9 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1256 PM EDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 125 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
June 9, 7:15 PM EST
Where
Noble County, 0.53 mi W of Summerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.800, -81.340

Emergency management reported numerous trees down in the Summerfield area.

Thunderstorm Wind, Noble

When
June 9, 7:15 PM EST
Where
Noble County, 0.4 mi W of Caldwell Airpark Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.800, -81.537

Emergency management reported damage to a hangor roof at the Noble County Airport from thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 9, 8:30 PM EST
Where
Monroe County, 0.89 mi NE of Woodsfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.789, -81.088

Emergency management reported numerous trees down in and around the intersection of Moore Ridge Road and Ozark Eddie Bridge Road.

Thunderstorm Wind, Jefferson

When
June 9, 9:15 PM EST
Where
Jefferson County, 0.79 mi S of Brentwood Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.368, -80.730

The public reported numerous trees down or snapped around Brentwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230643, 230645, 230646, 230649.